Nebraska, 2020

Damaging Winds in Nebraska, June 3, 2020

June 3, 2020 · NWS OAX · 13 events in 4 counties and zones

A line of storms tracked across southeast Nebraska producing damaging wind gusts and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms tracked across southeast Nebraska producing damaging wind gusts and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 3, 5:32 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 5:32 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
632 PM CDT Wed Jun 3 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 148 PM CDT Wed Jun 3 2020

Today and Tonight:
Temperatures are warming greater than expected today. Where as
yesterday, 90 degrees didn't seem likely, it appears a few
locations are at or will reach 90 or above. The forecast concern
again will be the possibility of evening and overnight storms.
There is a good amount of lower atmosphere mixing which will make
storm development in eastern Nebraska difficult. The dewpoint
temperatures are not favorable for storm development leading to
high LCL (lifting condensation level) and LFC (level of free
convection) heights. If the area is to see storms, it'll likely
develop to the west and move into the area.

Current radar imagery shows severe storms in south central South
Dakota and north central Nebraska. Those storms are associated
with a mid-level shortwave currently located over South Dakota.
The GFS/HRRR show 500 mb height falls increasing over northeast
Nebraska which would move those storms that direction and provide
enhanced lift. An analysis of the surface shows a drop in surface
pressure over the past 3 hours. The instability in that region
should be around 1000 J/kg which could lead to a few storms with
strong wind gusts as the most weather threat.

Another possible area for severe weather will be in the far
southeast counties in Nebraska. Storm development is likely to
start in central Nebraska. Convective Allowing Models (CAMs) show
storm development around 6 PM with storms moving southeast. The
concern is that a mesoscale convective scale system (MCS) will
develop. If that is realized, 50 to 60 mph winds across the
southern counties are the most likely storm threat. Small hail and
periods of heavy rain are also in the realm of possibilities.
Similar to yesterday, the collective of the CAM models don't
provide much confidence as they offer a wide range of solutions.
The thing to look for will be storm development in that 5-7 PM
window. If we don't get anything by then, the environment will
become less favorable.

Thursday:
Temperatures and dew point temperatures will be slightly higher
due to strong virtual temperature advection. This will greatly
increase the instability across the area and surface based CAPE
values are expected to be over 3000 J/kg. Deep level shear is
expected to be in the 40 to 45 knot range. This is an environment
primed for storms, but there needs to be a trigger to set them
off. With a strong elevated mixed layer, it is unlikely daytime
heating alone can lead to convection. Another weak mid-level
disturbance is expected to move through South Dakota. The latest
model runs have kept that disturbance farther north. As such, the
SPC has moved the slight severe risk farther north. Most of the
area is now in a marginal risk, except far northeast Nebraska
(Norfolk and north) which is still in the slight risk. Tornadoes,
hail, and strong winds are the potential severe weather threats.

Friday through Tuesday:
There are some slight chances for thunderstorms and rain on Friday
and Saturday. Sunday through Tuesday should remain dry.
Temperatures for the weekend should be near 90 (plus or minus a
few degrees depending on your location). The upper level ridge is
expected to strengthen Saturday and Sunday so those days could be
warmer than what is currently in the forecast. Medium range
guidance is in good agreement in moving a trough over the West
Coast which should push slowly push the ridge over the East Coast.
This would provide a relief from the warmer temperatures on
Tuesday (high temperatures ranging from 74 to 83 degrees).
However, the pattern does become a bit complicated with tropical
storm Cristobal. Depending how that storm develops and the
direction it moves, it could have an impact on the overall upper
level pattern over the CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 626 PM CDT Wed Jun 3 2020

Radar mosaic currently showing a line of TSRA roughly from KONL
to KLBF moving to the southeast. Expect northern flank of activity
to move into KOFK around 02Z and KOMA/KLNK around 04Z. The line
of storms should be clear KOMA/KLNK then shortly after midnight.
VFR conditions prevail then the remainder of the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...DEE
Hazardous weather outlook, Jun 3, 8:46 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
946 PM CDT Wed Jun 3 2020

IAZ043-NEZ011-012-015>018-030>034-042-043-041700-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-
946 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Thursday

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated severe thunderstorms will be possible again Thursday
evening, with the greatest risk of activity occurring in
northeast Nebraska.

A marginal risk of severe weather will be with us again Friday
evening, though it is to early to pinpoint overall hazard
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-067-041700-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Cass-
946 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Scattered thunderstorms are expected the rest of this evening.
Storms should be ending shortly after midnight. Severe storms are
not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated severe thunderstorms will be possible again Thursday
evening, with the greatest risk of activity occurring in
northeast Nebraska.

A marginal risk of severe weather will be with us again Friday
evening, though it is to early to pinpoint overall hazard
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

NEZ065-066-068-078-088>093-041700-
Seward-Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
946 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast
Nebraska.

.DAY ONE...Tonight and Thursday

Severe thunderstorm watch in effect until 3 AM.

Severe thunderstorms will be possible up through and shortly
after midnight. Damaging winds and large hail are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated severe thunderstorms will be possible again Thursday
evening, with the greatest risk of activity occurring in
northeast Nebraska.

A marginal risk of severe weather will be with us again Friday
evening, though it is to early to pinpoint overall hazard
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Thursday.

In the hours before

Special weather statement, Jun 3, 4:11 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
511 PM CDT Wed Jun 3 2020

NEZ011-032245-
Knox NE-
511 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Page, or 18 miles east of O'Neill, moving east at
40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Verdigre, Winnetoon and The Highway 14 And 59 Junction.

LAT...LON 4267 9830 4261 9793 4244 9793 4244 9830
TIME...MOT...LOC 2211Z 287DEG 33KT 4255 9831

DEWALD

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gage

When
June 3, 9:03 PM CST
Where
Gage County, 2.14 mi SSW of Hoag
Measured
65 kt (75 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
40.290, -96.840

Lincoln Forestry reported a large Oak limb down and an unsecured outbuilding tipped over.

Thunderstorm Wind, Seward

When
June 3, 9:19 PM CST
Where
Seward County, 1.38 mi N of Utica
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.900, -97.330

Mesonet measured a 63 MPH wind.

Thunderstorm Wind, Seward

When
June 3, 9:29 PM CST
Where
Seward County, 0.69 mi N of Seward
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
40.910, -97.100

Local mesonet measured 63 MPH wind.

Thunderstorm Wind, Seward

When
June 3, 9:38 PM CST
Where
Seward County, Milford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -97.050

Emergency manager reported downed tree branches.

Thunderstorm Wind, Lancaster

When
June 3, 9:42 PM CST
Where
Lancaster County, 2.81 mi S of Denton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.690, -96.820

Emergency manager reported damage to utility poles near SW 72nd and Bennett.

Thunderstorm Wind, Lancaster

When
June 3, 9:43 PM CST
Where
Lancaster County, 3.8 mi NNW of Martell
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -96.780

Emergency manager reported roof damage to a home.

Thunderstorm Wind, Lancaster

When
June 3, 9:43 PM CST
Where
Lancaster County, 2.6 mi SE of Denton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -96.800

Mesonet measured a wind gust of 54 knots.

Thunderstorm Wind, Lancaster

When
June 3, 9:45 PM CST
Where
Lancaster County, 0.87 mi NW of Kramer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.590, -96.880

Pubic reported tree limbs with 4 inch diameter down.

Thunderstorm Wind, Lancaster

When
June 3, 9:49 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

ASOS at Lincoln Airport measured a 69 mph wind gust.

Thunderstorm Wind, Lancaster

When
June 3, 10:00 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

ASOS measured a wind gust of 60 mph.

Thunderstorm Wind, Lancaster

When
June 3, 10:03 PM CST
Where
Lancaster County, 0.87 mi SE of Hanlon
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.660, -96.660

Public reported several large tree limbs down near Roca.

Thunderstorm Wind, Lancaster

When
June 3, 10:03 PM CST
Where
Lancaster County, 1.48 mi NNW of Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -96.680

Emergency manager reported that there were nearly 100 calls to Lincoln Forestry for tree damage.

Thunderstorm Wind, Johnson

When
June 3, 10:37 PM CST
Where
Johnson County, 1.26 mi WSW of Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.360, -96.200

Estimated winds from public were up to 60 mph due to tree limb damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899743, 899947, 899735, 899736, 899740, 899741, 899948, 899742, 899949, 899950, 899744, 899946, 899951.